Reviews

Movement disorder emergencies in the elderly: Recognizing and treating an often-iatrogenic problem

Author and Disclosure Information

ABSTRACTMovement disorder emergencies in the elderly—such as rigidity, dystonia, hyperkinetic movements, and psychiatric disturbances—are challenging to manage. Many cases are iatrogenic. In theory, some cases could be avoided by anticipating them and by avoiding polypharmacy and potentially dangerous drug interactions.

KEY POINTS

  • Supportive measures must be taken immediately to maintain the functions of vital organs.
  • Serotonin syndrome, which can cause rigidity or stiffness, can be prevented by avoiding multidrug regimens.
  • Withdrawing or decreasing the dose of dopaminergic drugs in patients with Parkinson disease can cause parkinsonism-hyperpyrexia syndrome, a condition similar to neuroleptic malignant syndrome.
  • Metoclopramide (Reglan) accounts for nearly one-third of all drug-induced movement disorders. The entire spectrum of drug-induced movement disorders, ranging from subtle to life-threatening, can ensue from its use.
  • Complications of Parkinson disease include hallucinations, dementia, depression, psychosis, and sleep disorders.


 

References

Although we tend to think of movement disorders as chronic conditions, some of them can present as true emergencies in which failure to diagnose the condition and treat it promptly can result in significant sickness or even death.

Many cases are iatrogenic, occurring in patients with Parkinson disease or those taking antipsychotic or antidepressant medications when their regimen is started or altered. Elderly patients are particularly at risk, as they take more drugs and have less physiologic reserve.

Movement disorder emergencies in elderly patients can be difficult to diagnose and treat, since many patients are taking more than one medication: polypharmacy raises the possibility of interactions, and different drugs can cause different movement disorder syndromes. Moreover, because so many patients are at risk—for example, more than 1 million people in the United States now have Parkinson disease, and the number is growing—it is important for physicians who take care of the elderly to be more informed about these disorders, especially the presenting symptoms.

SCOPE OF THIS ARTICLE

Movement disorder emergencies can be classified into four main categories (Table 1):
  • Disorders presenting with rigidity or stiffness
  • Disorders presenting with dystonia
  • Disorders presenting with hyperkinetic movements
  • Disorders presenting with psychiatric disturbances.

Of these, the scenarios most likely to require emergency evaluation in the elderly are acute hypokinetic and hyperkinetic syndromes and psychiatric presentations. This article discusses movement disorder emergencies in the elderly, focusing on the more common disorders with common presentations.

DISORDERS PRESENTING WITH RIGIDITY OR STIFFNESS

Serotonin syndrome

Serotonin syndrome can occur in a patient recently exposured to a serotonergic drug or, more commonly, to two or more drugs.3 Any drug that enhances serotonergic neurotrans-mission can cause serotonin syndrome (Table 2), especially in the elderly, who may not be able to tolerate serotonergic hyperstimulation.

Chief among the offenders are the selective serotonin-reuptake inhibitors (SSRIs), either alone or in combination. This syndrome occurs in 14% to 16% of patients who overdose on SSRIs.1 Examples of combinations that can lead to serotonin syndrome are an SSRI plus any of the following:

  • An anxiolytic such as buspirone (BuSpar; this combination is popular for the treatment of depression and anxiety)
  • A tricyclic agent such as imipramine (Tofranil)
  • A serotonin and norepinephrine reuptake inhibitor such as venlafaxine (Effexor).

In addition, antiparkinson drugs such as levodopa and selegiline (Eldepryl) enhance serotonin release.

Signs and symptoms. Serotonin syndrome is characterized by:

  • Severe rigidity
  • Dysautonomia
  • Change in mental status.

Other clinical findings include fever, gastrointestinal disturbances, and motor restlessness. Clonus is the most important finding in establishing the diagnosis.2

Some features, such as shivering, tremor, and jaw quivering, differentiate serotonin syndrome from neuroleptic malignant syndrome (see below; Table 3). In addition, signs of neuroleptic malignant syndrome evolve over several days, whereas serotonin syndrome has a rapid onset. Hyperactive bowel sounds, diaphoresis, and neuromuscular abnormalities distinguish serotonin syndrome from anti-cholinergic toxicity.

The syndrome may initially go unrecognized and can be mistaken for viral illness or anxiety.4 Manifestations range from mild to life-threatening; initially, it may present with akathisia and tremor. The symptoms progress rapidly over hours and can range from myoclonus, hyperreflexia, and seizures to severe forms of rhabdomyolysis, renal failure, and respiratory failure. The hyperreflexia and clonus seen in moderate cases may be considerably greater in the lower extremities than in the upper extremities.5

No laboratory test confirms the diagnosis, but tremor, clonus, or akathisia without additional extrapyramidal signs should lead to the diagnosis if the patient was taking a serotonergic medication.5 The onset of symptoms is usually rapid. The majority of patients present within 6 hours after initial use of the medication, an overdose, or a change in dosing.5

Treatment. The first steps are to stop the serotonergic medication and to hydrate and cool the patient to counteract the hyperpyrexic state. Benzodiazepine drugs are important in controlling agitation, regardless of its severity.5 Propranolol (Inderal) is not recommended, as it may cause hypotension and shock in patients with autonomic instability.5

Patients with moderate cases may additionally benefit from cyproheptadine (Periactin), an antihistamine that antagonizes serotonin. The initial dose is 4 to 8 mg orally, with a repeat dose after 2 hours.6 Whether to continue this treatment depends on the response after two doses.

If medications must be given parenterally, physicians can consider chlorpromazine (Thorazine) 50 to 100 mg intramuscularly.5

Vital signs should be monitored. In severe cases, intensive care may be required with immediate sedation, neuromuscular paralysis, and intubation.

In most cases, patients improve rapidly.

Comment. Serotonin syndrome can be avoided by educating physicians and by modifying prescribing practices.5 Avoiding multidrug regimens is critical to preventing serotonin syndrome. Computer-based ordering systems and personal digital assistants can help one avoid drug interactions.5

Pages

Next Article: